1. Prepared by Ashleigh Graham, MD and reviewed by Elizabeth Crowe, MD
A pediatric patient with relapsed acute myeloid leukemia status post stem cell transplant complicated by neutropenia was transfused one unit of leukoreduced, irradiated, pathogen reduced, apheresis platelets in platelet additive solution (PAS). The patient was transfused approximately 75 ml of the unit when the patient experienced rigors and chills. The transfusion was initially stopped, the patient assessed, and transfusion was restarted. Five minutes after the transfusion was restarted, the patient experienced bilateral conjunctival edema and pruritus. No urticaria, dyspnea, or anaphylaxis were observed. Of note, they were febrile to 38.2C, 5 hours prior to transfusion. They were premedicated with IV Benadryl, but not post-medicated as all symptoms resolved. The clerical check was okay and there were no microorganisms seen on the Gram stain.
Pre-transfusion vitals (0841): BP 104/78, T 36.7C, P 116, RR 24, SpO2 100%
Post-transfusion vitals (0935): BP 99/67, T 37.6C, P 132, RR 24, SpO2 100%
What is the MOST likely transfusion reaction and what modifications would you implement?